Oklahoma, 2007

Flash Flooding and Hail in Oklahoma, March 19 to 20, 2007

March 19 to 20, 2007 · NWS OUN · 12 events in 3 counties and zones

A cold front moved into the northwest third of Oklahoma during the afternoon of the 19th before stalling during the early evening hours. As an upper level storm system approached the southern plains, moist air from the Gulf of Mexico began spreading north into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into the northwest third of Oklahoma during the afternoon of the 19th before stalling during the early evening hours. As an upper level storm system approached the southern plains, moist air from the Gulf of Mexico began spreading north into Oklahoma. Scattered showers and thunderstorms formed over north central Oklahoma late on the 19th. Several of these thunderstorms became severe, producing large hail and flooding rainfall. After midnight, the stationary front became a warm front and lifted to the north. Additional thunderstorms developed in western and northwest Oklahoma. Several of these thunderstorms also became severe with large hail and very heavy rainfall. Flooding was reported in several areas of northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 19, 8:07 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 19, 8:07 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT MON MAR 19 2007

.UPDATE...
A SMALL AMPLITUDE SHORT WAVE THAT MOVED THROUGH THE AREA DURING
THE AFTERNOON WAS LIKELY AIDING CONVECTION OVER ARKANSAS THIS
EVENING. BEHIND THE WAVE... WEAK SHORT WAVE RIDGING HAS LIKELY
HELPED TO SUPPRESS MUCH CONVECTION OVER CENTRAL OKLAHOMA DURING
THE EARLY PART OF THE EVENING. MEANWHILE... A SECOND LARGER UPPER
TROUGH MOVING THROUGH NEW MEXICO WAS LIKELY AIDING SOME HIGH-
BASED SHOWER ACTIVITY OVER THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA. TO THIS POINT... MOST OF THE PRECIPITATION IN WESTERN
OKLAHOMA HAS LIKELY BEEN VIRGA. AT THE SURFACE... THE COLD FRONT
HAS CONTINUED TO SAG SLOWLY SOUTH BUT WILL LIKELY SOON BECOME
STATIONARY ACROSS PARTS OF SOUTHWEST AND CENTRAL OKLAHOMA. WE WILL
BUMP TEMPS UP A BIT TONIGHT IN A FEW AREAS THE SOUTH OF THE
LOCATION WHERE THE FRONT EXPECTED TO BECOME STATIONARY.

AS THE UPPER WAVE OVER NM CONTINUES TO MOVE EAST... WE EXPECT TO
SEE SHOWERS AND A FEW THUNDERSTORMS DEVELOP OVER THE REGION...
WITH THE BEST CHANCES STILL BEING NEAR AND NORTH OF THE FRONT. THE
EVENING SOUNDING AT OUN HAS SHOWN A SIGNIFICANT DEEPENING OF LOW
LEVEL MOISTURE AND ALSO AN EROSION OF MOST OF THE STRONG CAP THAT
WAS EVIDENT EARLIER IN THE DAY. LATEST RADAR DOES INDICATE AN
INCREASE OF SHOWERS NOW OCCURRING OVER NORTH CENTRAL OKLAHOMA...
WITH REFLECTIVITIES HIGH ENOUGH THAT SOME OF THE RAIN IS NOW LIKELY
REACHING THE GROUND.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT MON MAR 19 2007/

DISCUSSION...STILL EXPECTING AN UNSETTLED WEATHER PATTERN THE NEXT
SEVEN DAYS...BUT THE MAJORITY OF RAINFALL AND STRONG THUNDERSTORMS
MAY HOLD OFF UNTIL THE WEEKEND. UNTIL THEN...A STRONG CAP AND LACK
OF WIDESPREAD SUSTAINED LIFTING SHOULD LIMIT THE AREAL COVERAGE OF
RAIN/THUNDER. BETTER CHANCES WILL EXIST IN THE NORTHERN HALF OF
OKLAHOMA WHERE WEAK FRONTAL BOUNDARIES WILL PROVIDE A FOCUS FOR
PRECIPITATION BOTH TONIGHT AND ON THURSDAY. OTHERWISE...SUBSTANTIAL
AGREEMENT AMONG THE LONG RANGE MODELS...HPC...AND SURROUNDING
OFFICES...SUPPORTS KEEPING POPS LOWER AND MORE LIMITED IN AREA UNTIL
THE UPPER LEVEL STORM OF INTEREST ARRIVES FRIDAY-SUNDAY.
THEREFORE...THIS FORECAST PACKAGE REPRESENTS A CONSIDERABLE SHIFT IN
THINKING...AND POPS/WEATHER/RAINFALL TOTALS HAVE BEEN UPDATED
THROUGH DAY 7.

BEGINNING WITH TONIGHT...LIKELY POPS HAVE BEEN TRIMMED AWAY FROM
CENTRAL OKLAHOMA TOWARD NORTHERN OKLAHOMA. DEEP LOW LEVEL
MOISTURE...STEEP MID LEVEL LAPSE RATES...AND INSTABILITY WILL BE IN
PLACE TONIGHT...AND LIKELY FOR MUCH OF THE WEEK. A STRONG
CAP...HOWEVER...WAS EVIDENT ON MORNING SOUNDINGS THROUGHOUT THE
REGION...AND THIS WILL KEEP THUNDERSTORMS LIMITED TO THE AREAS OF
STRONGEST LIFT. A SLOW MOVING COLD FRONT WILL STALL THIS EVENING
FROM JUST NORTH OF OKLAHOMA CITY TO NEAR CLINTON AND MANGUM. BEST
CHANCE FOR RAIN OVERNIGHT WILL BE NORTH OF THE FRONT WHERE COOLER
MID LEVEL TEMPERATURES AND AN UPPER LEVEL WAVE MAY COMBINE TO REMOVE
THE CAP. THE WAVE WILL MOVE OUT OF NEW MEXICO THIS EVENING TOWARD
NORTH CENTRAL OKLAHOMA BY MORNING. THERE IS STILL SOME QUESTION
WHETHER STORMS WILL FORM...BECAUSE THE MODELS HAVE BEEN VERY POOR IN
HANDLING THE CAP STRENGTH...AND THE WAVE IS SUBTROPICAL/PRODUCING
MOST OF ITS LIFT HIGH ALOFT. THE OVERWHELMING MAJORITY OF MODEL
SOLUTIONS...HOWEVER...INCLUDING THE SHORT RANGE ENSEMBLE...SUGGEST
RAIN IS LIKELY NORTH OF THE FRONT. IF RAIN/STORMS DO DEVELOP THEY
WILL BE ELEVATED...BUT COULD MAKE USE OF SUBSTANTIAL ELEVATED CAPE
ABOVE 1000 J/KG...GIVEN THE STEEP LAPSE RATES. WOULD NOT BE
SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL SIZES TONIGHT ACROSS
NORTHERN OKLAHOMA.

THE UPPER WAVE WILL EXIT TO THE NORTHEAST EARLY IN THE DAY
TUESDAY...LEAVING WEAK SUBSIDENCE IN ITS WAKE...AND A DRYLINE
SETTING UP IN THE PANHANDLES. ANY AFTERNOON STORM DEVELOPMENT WOULD
MOST LIKELY TAKE PLACE ALONG THE DRYLINE...WITH PERHAPS SCATTERED
STORMS APPROACHING WESTERN OKLAHOMA. LACK OF UPPER SUPPORT SHOULD
LIMIT THIS ACTIVITY. SIMILARLY...THE DRYLINE/TROUGH AXIS COULD BE A
FOCUS FOR DEVELOPMENT ON WEDNESDAY AS IT MOVES INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...BUT THE LACK OF UPPER SUPPORT SUGGESTS
COVERAGE WILL BE SCATTERED AT BEST. RAIN CHANCES MAY GO UP A BIT IN
THE NORTH ON THURSDAY WITH THE NEXT WEAK FRONT SLIPPING INTO THE
AREA...BUT UPPER SUPPORT IS AGAIN LACKING.

LOOKING TOWARD NEXT WEEKEND...THE UPPER SUPPORT SHOULD ARRIVE LATE
FRIDAY THROUGH SUNDAY...AND THE CHANCE FOR HEAVY RAIN AND SEVERE
WEATHER WILL GO UP. THE GFS HAS TRENDED STRONGLY TOWARD THE
ECMWF...UKMET...AND CANADIAN MODELS IN BRINGING THE LARGE UPPER
SYSTEM OUT OF THE SOUTHWEST OVER THE WEEKEND. THERE COULD BE
MULTIPLE ROUNDS OF STORMS PROGRESSING WEST TO EAST.

TEMPERATURES THROUGHOUT THE PERIOD WILL BE MILD WITH BREEZY SOUTH
WINDS AND HIGH HUMIDITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  69  60  73 /  30  30  10  10
HOBART OK         56  68  60  72 /  30  20  20  30
WICHITA FALLS TX  61  74  62  76 /  20  10  10  10
GAGE OK           52  69  59  75 /  50  20  30  30
PONCA CITY OK     54  65  62  73 /  60  60  20  20
DURANT OK         60  75  61  74 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/26
Hazardous weather outlook, Mar 19, 11:00 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAR 19 2007

OKZ004>048-050>052-TXZ083>090-201200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT FROM SOUTHEASTERN KANSAS THROUGH FAR NORTHWEST OKLAHOMA
INTO THE TEXAS PANHANDLE AT MIDDAY WILL MOVE SOUTH INTO NORTHERN AND
CENTRAL NORTHERN OKLAHOMA THIS AFTERNOON... BEFORE STALLING LATE
THIS AFTERNOON OR EARLY THIS EVENING. MEANWHILE AHEAD OF THE FRONT
BRISK SOUTHERLY WINDS CONTINUE TO PULL MOIST AIR NORTHWARD INTO THE
AREA. MORNING UPPER AIR DATA SHOWED A STRONG CAP OVER THE AREA WHICH
WILL WORK TO SUPRESS THUNDERSTORM DEVELOPMENT. THE CAP MAY WEAKEN
SUFFICIENTLY TO ALLOW THUNDERSTORM DEVELOPMENT NEAR THE FRONT LATE
THIS AFTERNOON OR EARLY THIS EVENING...WITH THE BEST CHANCES FOR
STORM DEVELOPMENT REMAINING IN NORTH CENTRAL OKLAHOMA. ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE LATER TONIGHT AS A
STRENGTHENING LOW LEVEL JET AND APPROACHING UPPER LEVEL DISTURBANCE
AID LIFT ALONG AND NORTH OF THE FRONT. INSTABILITY WILL BE
SUFFICIENT FOR A FEW STRONG STORMS BUT ORGANIZED SEVERE STORMS ARE
NOT EXPECTED AS WIND SHEAR REMAINS RELATIVELY WEAK.

PROBABILITY TABLE...
VALID THROUGH 700 CDT TUESDAY MAR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY
THROUGH SUNDAY. THE GREATEST CHANCES FOR SEVERE STORMS WILL BE ON
THURSDAY... AND POSSIBLY FRIDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL BE POSSIBLE TOWARD THE END OF THE WEEK... AND MAY
FALL ON GROUND THAT WILL ALREADY BE WET FROM EARLIER RAINS.  SOME
FLOODING MAY OCCUR BY THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

CMS/II

In the hours before

Special weather statement, Mar 19, 9:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT MON MAR 19 2007

OKZ012-013-200330-
GARFIELD OK-NOBLE OK-
1015 PM CDT MON MAR 19 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
GARBER TO 5 MILES SOUTHWEST OF RED ROCK AT 1015 PM CDT...MOVING
NORTHEAST AT 15 MPH. HAIL TO NEAR THE SIZE OF DIMES AND BRIEF HEAVY
RAINS CAN BE EXPECTED WITH THESE STORMS.

CJS

The radar

The Vance AFB radar (KVNX), 87 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 hail. Local standard time, as filed.

Hail, Noble

When
March 19, 9:27 PM CST
Where
Noble County, 5 mi SW of Red Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.419, -97.234

Hail, Kay

When
March 19, 10:07 PM CST
Where
Kay County, Ponca City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.700, -97.080

Hail, Kay

When
March 19, 10:12 PM CST
Where
Kay County, Ponca City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.700, -97.080

Hail, Noble

When
March 20, 1:00 AM CST
Where
Noble County, 7 mi SE of Marland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.498, -97.061

Flash Flood, Noble

When
March 20, 1:20 AM CST to 2:45 AM CST
Where
Noble County, 2 mi W of Red Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.470, -97.206

Rainfall totals of 2 to 4 inches over central Noble County generated flash flooding in the area. At 0120 CST, a law enforcement official reported that flash flooding had covered and closed Oklahoma State Highway 15 one mile west of Red Rock. The floodwaters reached were 2 to 3 feet deep over the highway.

Hail, Woodward

When
March 20, 6:37 AM CST
Where
Woodward County, Woodward
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.430, -99.400

Flash Flood, Kay

When
March 20, 9:30 AM CST to 9:45 AM CST
Where
Kay County, Chilocco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.980, -97.070

Heavy rainfall totals of 3 to 7 inches over northern Kay County produced flash flooding in the area. At 0930 CST, the Kay County emergency manager reported flooding of low lying secondary roads in Chilocco along Chilocco Creek.

Flash Flood, Kay

When
March 20, 11:35 AM CST to 11:45 AM CST
Where
Kay County, 3 mi W of Kildare
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.820, -97.104

Heavy rainfall totals of 3 to 7 inches over northern Kay County during the morning hours of March 20 produced flash flooding in the area. At 1135 CST, the Kay County sheriff's office reported flash flooding from the Bois d'Arc Creek over Oklahoma State Highway 11 three miles west of Kildare.

Flash Flood, Kay

When
March 20, 11:47 AM CST to 1:45 PM CST
Where
Kay County, 1 mi E of Newkirk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -97.032

Heavy rainfall totals of 3 to 7 inches over northern Kay County during the morning hours of March 20 produced flash flooding in the area. At 1147 CST, the Kay County sheriff's office reported flash flooding along rural roads over Wolf Creek one mile east of Newkirk.

Flash Flood, Kay

When
March 20, 12:00 PM CST to 1:45 PM CST
Where
Kay County, Blackwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.800, -97.280

Heavy rainfall totals of 3 to 7 inches over northern Kay County during the morning hours of March 20 produced flash flooding in the area. At 1200 CST, the Kay County emergency manager reported that flash flooding had inundated and closed 13th Street on the south side of the Blackwell.

Flash Flood, Kay

When
March 20, 12:00 PM CST to 1:45 PM CST
Where
Kay County, 3 mi NNW of Ponca City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.740, -97.101

Heavy rainfall totals of 3 to 7 inches over northern Kay County during the morning hours of March 20 produced flash flooding in the area. At 1200 CST, the Kay County emergency manager reported that flash flooding along a small creek had overtopped and closed Waverly Road about 2 miles north of the Ponca City Airport.

Flash Flood, Kay

When
March 20, 12:00 PM CST to 1:45 PM CST
Where
Kay County, 4 mi NE of Ponca City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.741, -97.029

Heavy rainfall totals of 3 to 7 inches over northern Kay County during the morning hours of March 20 produced flash flooding in the area. At 1200 CST, the Kay County emergency manager reported that flash flooding from along Turkey Creek had covered and closed Oklahoma State Highway 11 four miles northeast of Ponca City and one miles east of the intersection with U.S. Highway 77. The powerful forces of the floodwaters damaged a temporary low water crossing on OK State Highway 11, tearing a 10-foot-wide section from the highway and damaging culverts under the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23373, 23377, 23374, 23375, 24260, 23376, 24261, 24262, 24263, 24265, 24266, 24267.